Maryland, 2023

Flood in Maryland, December 11, 2023

December 11, 2023 · NWS LWX · 1 event in 1 county or zone

An area of low pressure produced heavy rain of three to four inches which resulted in the St. Mary's River at Great Mills going into minor flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure produced heavy rain of three to four inches which resulted in the St. Mary's River at Great Mills going into minor flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 9:07 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 10, 9:07 PM EST, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
907 PM EST Sun Dec 10 2023

.SYNOPSIS...
A cold front will push east of the area Monday morning with
high pressure set to return Monday afternoon and Monday night.
Dry weather and moderating temperatures are expected Tuesday
through Saturday as high pressure sits nearby.

&&

.NEAR TERM /THROUGH MONDAY/...

Cold front has cleared all of the area except southern MD where
temperatures remain in the 60s. Cold air has worked into the
Appalachians where snow is now falling based on traffic
cameras and sfc obs. However, even there temperatures have not
dropped as fast as models had indicated. The forecast overall
doesn't seem to have verified well so far with lack of heavy
rain and most rainfall totals well under 2 inches. However,
light to moderate rain will continue through tonight as deep
trough pivots through the area and takes on a negative tilt
overnight through 12Z Monday. Based on latest global and hi-res
model data, the highest precip totals tonight will be east of
I-81. Snow accumulations are likely to approach warning criteria
in the Blue Ridge Mountains assuming freezing levels drop fast
enough. In the Appalachian region, however, QPF does not appear
high enough to meet warning criteria and a substantial amount of
QPF will likely melt on contact before accumulating on surfaces.
Overnight, colder air will gradually work its way eastward and
I'm expecting a little snow (measureable) accumulation all the
way to Route 15 before the precipitation ends around daybreak
Monday. East of Route 15, any snow would be very brief with just
trace amounts.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The cold front will continue to push offshore Monday morning with
brisk and blustery northwest flow kicking in. Upslope snow showers
will continue to fly over the Allegheny Front with perhaps a bit of
spillover to the Blue Ridge and Catoctins given high FROUDE numbers
and even the potential for a few squalls over northern portions of
the Allegheny Mountains. Further east, any residual anafrontal
mixed precipitation will come to an end by mid-morning as dry
air rushes in. Winter weather headlines remain in place through
early Monday afternoon for the Allegheny Mountain locales.

Falling temperatures and gusty northwest winds will be the primary
concerns for the short term period. A very tight pressure gradient
will set up overhead as low pressure phases to the northeast over
New England and high pressure builds from the southwest over the
Tennessee River Valley. Expect consistent gusts between 30-45 mph
out of the northwest throughout Monday morning into Monday
afternoon. Wind Advisory criteria may be met for a period of time
over the mountains Monday morning into Monday afternoon where gusts
could exceed 50 mph along the western facing slopes. Gale conditions
are expected across the waters. Winds will gradually decrease Monday
night into Tuesday as high pressure builds over the region.

With the gusty northwest winds in place, expect wind chills in
the 20s and 30s (teens in the mountains) Monday afternoon and
evening. Actual air temperatures Monday will struggle to get out
of the low to mid 40s, with 20s and 30s over the mountains. The
cold air continues into Monday night as high pressure builds
overhead. Winds will lighten a bit allowing lows to fall into
the teens and low to mid 20s.

High pressure takes full control Tuesday with less wind and dry
conditions. Highs Tuesday will push back into the mid to upper
40s, with lows in the mid to upper 20s and low 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Overall, looking at a fairly zonal flow heading into midweek.
Surface high pressure will build in from the south with a weak
upper-level trough/front passing through late Wednesday. No
precipitation is expected with this system due to ample dry air
in place. Some extra clouds may be noted late Wednesday
afternoon into Wednesday evening along with a reinforcing shot
of chilly air. Highs Wednesday will range from the 30s over the
mountains to low 40s over northern and central MD/northern VA.
Slightly warmer conditions are expected south of I-66/US-50.

Dry weather and moderating temperatures will continue for Thursday
and Friday due to strong surface high pressure nearby. The models
have remained consistent with the overall pattern throughout the
workweek, but that consistency breaks down on Saturday as guidance
struggles to discern southern stream low pressure developing along
the Gulf Coast states.

Some of the latest deterministic/ensemble solutions keep this low
pressure south of the region while others lift it northeast toward
the coast. With very low confidence in place, have decided to
introduce low end precipitation chances late Saturday night into
Sunday.

Temperatures will remain at or slightly below average through
Thursday before warming into the upper 40s and low to mid 50s Friday
through the weekend.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...

IFR conditions overnight in light to moderate rain. Rain will
change to snow at MRB and mixed with snow before ending at rest
of the terminals with just a trace of accumulation. NW winds
will be biggest impact gusting 30-35 kt overnight through 18Z
Monday before diminishing Monday afternoon.

&&

.MARINE...

Gusty northwest winds are expected behind the cold front
overnight through Monday. A Gale Warning is in effect for the
waters. Winds will gradually diminish Monday night, but an SCA
will likely be needed. High pressure will be nearby for Tuesday
and Tuesday night.

Winds over the waters Wednesday increase out of the W/NW with a
passing dry cold front and may hover around SCA criteria most of the
day. As of now, the best chance for SCAs looks to be in the
late afternoon through the overnight in our southern waters, but
marginal SCA conditions may warrant issuance earlier in the
day. Winds diminish and shift out of the W/SW Thursday
afternoon.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until noon EST Monday for MDZ001.
VA...Winter Weather Advisory until noon EST Monday for VAZ503.
     Winter Weather Advisory until 6 AM EST Monday for VAZ025>027-
     029-504.
     Winter Storm Warning until 6 AM EST Monday for VAZ507-508.
WV...Winter Weather Advisory until 6 AM EST Monday for WVZ055-506.
     Winter Storm Warning until noon EST Monday for WVZ501-505.
MARINE...Gale Warning until 1 PM EST Monday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...CPB/EST
LONG TERM...EST
AVIATION...LFR/EST
MARINE...LFR/EST
Hazardous weather outlook, Dec 10, 6:38 PM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
638 PM EST Sun Dec 10 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-111015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
638 PM EST Sun Dec 10 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Gale Warning is in effect for the waters tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Gale Warning is in effect for the waters until 1 PM Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-111015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
638 PM EST Sun Dec 10 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the Blue Ridge Mountains
tonight. A Winter Weather Advisory is in effect for the higher
elevations of the central Shenandoah Valley and Potomac Highlands.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds over the mountains Monday may result in instances of
wind damage.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of wind damage or snow to the National
Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-111015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
638 PM EST Sun Dec 10 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for western Pendleton and
western Grant Counties tonight. The heaviest snow is expected
above 3,000 feet. A Winter Weather Advisory is in effect for
Garrett, eastern Pendleton, and Highland Counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The winter weather headlines continue through Monday morning
along and west of the Allegheny Front.

Strong winds Monday may result in instances of wind damage.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of snow or wind damage to the National
Weather Service.

In the hours before

Special weather statement, Dec 10, 7:37 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
737 PM EST Sun Dec 10 2023

MDZ003>006-503-505-507-VAZ028-030-031-040-501-505-506-526-
WVZ050>053-111200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-
Frederick VA-Warren-Clarke-Rappahannock-Northern Fauquier-
Western Loudoun-Eastern Loudoun-Northwest Prince William-
Hampshire-Morgan-Berkeley-Jefferson-
Including the cities of Hagerstown, Frederick, Ballenger Creek,
Eldersburg, Westminster, Reisterstown, Cockeysville, Germantown,
Damascus, Lisbon, Jarrettsville, Winchester, Front Royal,
Berryville, Washington, Warrenton, Purcellville, Leesburg,
Ashburn, Sterling, Haymarket, Romney, Paw Paw, Martinsburg,
Charles Town, and Shepherdstown
737 PM EST Sun Dec 10 2023

...RAIN CHANGING TO SNOW OVERNIGHT INTO EARLY MONDAY MORNING...

Rain is expected to change to snow overnight into early Monday
morning. The changeover will occur first at elevations above 1,000
feet near and west of the Catoctin and Blue Ridge Mountains
between 10 PM and 1 AM. The changeover will spread into the lower
elevations, and east into the far northwestern suburbs of
Washington and Baltimore between 1 AM and 4 AM. Precipitation is
expected to end from west to east between 4 AM and 7 AM.

A quick slushy coating on grassy and elevated surfaces is
possible over the lower elevations below 1,000 feet, with
localized amounts around one inch possible. For elevations above
1,000 feet, accumulations will most likely range between 1 and 3
inches, with slightly higher amounts possible over the crest of
the Catoctin Mountains.

Slow down and use caution while traveling.
Local storm report, Dec 10, 10:59 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1059 PM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     Snow             3 NW Friendsville       39.69N  79.45W
12/10/2023  M2.0 inch        Garrett            MD   Trained Spotter

&&

Event Number LWX2302794

LFR
Local storm report, Dec 10, 11:18 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1118 PM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     Snow             Monterey                38.41N  79.58W
12/10/2023  M1.0 inch        Highland           VA   Public

&&

Event Number LWX2302795

KR
Local storm report, Dec 10, 11:47 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1147 PM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     Snow             Frostburg               39.66N  78.93W
12/10/2023  M0.5 inch        Allegany           MD   Trained Spotter

&&

Event Number LWX2302796

KR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Mary'S

When
December 11, 12:00 AM EST to 8:44 AM EST
Where
St. Mary'S County, 0.36 mi SSE of Great Mills to 0.77 mi N of Callaway
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.226, -76.496

The St. Mary's River at Great Mills (GMRM2) crested at 7.3 feet which is above minor flood stage (7 feet). At 7 feet, Flat Iron Road begins to flood with water in some yards in Great Mills.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144438.